Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Blacksburg, VA

January 15, 1998Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 15, 1998, 4:20 PM EST for Montgomery County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 1998, 4:20 PM EST (21:20 UTC)
Expired
Jan 15, 1998, 8:20 PM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
428 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 152123
FFWRNK
VAC121-160120-

IMMEDIATE BROADCAST REQUESTED
SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST THU JAN 15 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 820 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...SOUTHERN MONTGOMERY COUNTY
 
BRUSH CREEK NEAR PILOT IN SOUTHERN MONTGOMERY COUNTY WAS AT ITS
BANKS AND IS EXPECTED TO OVERFLOW LATE THIS AFTERNOON.
ADDITIONAL MODERATE RAINFALL IS LIKELY IN THIS AREA FOR THE
REMAINDER OF THE AFTERNOON AND THIS WILL LIKELY CAUSE FLOODING
ALONG PORTIONS OF STATE ROUTES 612...615...616...617 INTO THE
EVENING HOURS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:35 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 15, 2:35 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EST THU JAN 15 1998

WHAT A MESS.  RUNNING WAY BEHIND SO WILL CALL FOR MOST OF
COORDINATION.

RADAR COMPOSITES SHOWING PLENTY OF PRECIP STILL MVG UP FROM
SW...AREA IN TENN BIGGEST SHORT TERM CONCERN BUT MDLS SHOW THIS S/WV
ENERGY WEAKENING WHILE FOCUS SHIFTS MORE EAST WITH DVLPG LOW ALONG
CST...AND SATL ENHANCEMENT STARTING TO OCCUR OVR WRN S. CAROLINA BUT
PROGGED TO BE SE OF OUR CWA THRU THE NIGHT.  ONCE CONCERN IS NOW
THAT TEMPS ARE GETTING ABV FRZG AND SOME OF ICE IS ALREADY
MELTING...MORE RAIN MVG IN TONIGHT WILL INCRS ANY FLOODING POTENTIAL
ALONG MTNS AND FOOTHILLS...MAY NEED TO CONSIDER EXTENDING FFA INTO
TONIGHT FOR VA ZONES.

BEYOND TONITE LIKE ETA BEST OVERALL IN TRENDING MORE TOWARD PREV RUN
OF NGM WITH SLIGHTLY WEAKER SFC LOW AND DEVELOPING MORE ALONG CST VS
INLAND. ALSO ETA VERT MOTIONS THROUGHOUT TDY IN BEST AGRMNT WITH HVST
PRECIP AREAS...ALTHOUGH NOT MUCH DIFFERENT THAN NGM.  NGM SHOWS
STRONGER UVV MAX WITH S/WV FRI BUT MOST ENERGY WILL MV TO SOUTH OF
CWA WITH DIGGING S/WV.  SUGGEST LKLY POPS EARLY FRI BUT DOWNSLOPE
WILL PICK UP THROUGHOUT DAY AND TAPER THINGS OFF CONSIDERABLY.  AVN
OVERDOING MSTR AND POPS FOR FRI.  AVN ALSO A LTL TOO WARM WITH SAT
TEMPS AND NGM MOS A LTL TOO COLD WITH GOOD DOWNSLOPE.

ROA 34/41/32/42 9732
LYH 32/39/32/43 9632
DAN 35/44/34/45 9632
BLF 34/37/27/34 9744
RNK 32/39/29/37 9733

KEIGHTON

In the hours before

Special weather statement, Jan 15, 11:30 AM EST, 4 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EST THU JAN 15 1998

...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE
GREENBRIER VALLEY OF SOUTHEASTERN WEST VIRGINIA...

...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR MUCH
OF SOUTHWESTERN VIRGINIA...

....THE WINTER STORM WARNINGS HAVE EXPIRED FOR MERCER AND SUMMERS
COUNTIES IN WEST VIRGINIA...TAZEWELL AND SMYTH COUNTIES IN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.

FREEZING RAIN CONTINUES TO FALL ACROSS MOST THE WARNING AREA WITH
SOME ICING CONTINUING.  IN SOUTHSIDE VIRGINA THOUGH THE ICING HAS
BECOME MORE PATCHY AS TEMPERATURES HAVE INCHED TOWARD AND IN SOME
PLACES ABOVE FREEZING.

FROM THE VIRGINIA FOOTHILLS WESTWARD THROUGH THE NEW RIVER VALLEY
...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...THE ALLEGHANY
HIGHLANDS AS WELL AS WEST VIRGINIAS GREENBRIER VALLEY... ICING
WILL BE A BIT MORE EXTENSIVE THROUGH EARLY AFTERNOON.  TEMPERATURES
EVERWHERE THOUGH WILL CONTINUE TO CREEP UPWARD TOWARD FREEZING
...AND EVEN CLIMB TO JUST ABOVE FREEZING IN MANY LOCATIONS BY LATER
IN THE AFTERNOON.

IN NORTHWESTERN NORTH CAROLINA MOST LOCATIONS WILL BE ABOVE
FREEZING WITH JUST RAIN...HOWEVER SOME LOWER SPOTS WILL CONTINUE TO
HOVER AROUND FREEZING WITH LIGHT ICING INTO THE EARLY AFTERNOON.

AS OF 1130 AM THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAD
RECEIVED SEVERAL REPORTS OF POWER OUTAGES IN SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA...BUT NO WIDESPREAD OUTAGES HAD
BEEN INDICATED.

NOGUEIRA
Special weather statement, Jan 15, 11:30 AM EST, 4 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EST THU JAN 15 1998

...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE
GREENBRIER VALLEY OF SOUTHEASTERN WEST VIRGINIA...

...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR MUCH
OF SOUTHWESTERN VIRGINIA...

....THE WINTER STORM WARNINGS HAVE EXPIRED FOR MERCER AND SUMMERS
COUNTIES IN WEST VIRGINIA...TAZEWELL AND SMYTH COUNTIES IN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.

FREEZING RAIN CONTINUES TO FALL ACROSS MOST THE WARNING AREA WITH
SOME ICING CONTINUING.  IN SOUTHSIDE VIRGINA THOUGH THE ICING HAS
BECOME MORE PATCHY AS TEMPERATURES HAVE INCHED TOWARD AND IN SOME
PLACES ABOVE FREEZING.

FROM THE VIRGINIA FOOTHILLS WESTWARD THROUGH THE NEW RIVER VALLEY
...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...THE ALLEGHANY
HIGHLANDS AS WELL AS WEST VIRGINIAS GREENBRIER VALLEY... ICING
WILL BE A BIT MORE EXTENSIVE THROUGH EARLY AFTERNOON.  TEMPERATURES
EVERWHERE THOUGH WILL CONTINUE TO CREEP UPWARD TOWARD FREEZING
...AND EVEN CLIMB TO JUST ABOVE FREEZING IN MANY LOCATIONS BY LATER
IN THE AFTERNOON.

IN NORTHWESTERN NORTH CAROLINA MOST LOCATIONS WILL BE ABOVE
FREEZING WITH JUST RAIN...HOWEVER SOME LOWER SPOTS WILL CONTINUE TO
HOVER AROUND FREEZING WITH LIGHT ICING INTO THE EARLY AFTERNOON.

AS OF 1130 AM THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAD
RECEIVED SEVERAL REPORTS OF POWER OUTAGES IN SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA...BUT NO WIDESPREAD OUTAGES HAD
BEEN INDICATED.

NOGUEIRA
Special weather statement, Jan 15, 4:10 PM EST, 10 minutes before
VAZ010>020-022>024-032>035-043>047-058-059-WVZ044-045-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EST THU JAN 15 1998

...WINTER STORMS WARNINGS FOR MUCH OF SOUTHWEST VIRGINIA AND
   PARTS OF SOUTHEAST WEST VIRGINIA HAVE BEEN CANCELLED OR
   ALLOWED TO EXPIRE...

WITH MOST AREAS REPORTING TEMPERATURES JUST ABOVE FREEZING...AND
STEADY OR SLOWLY RISING TEMPERATURES FORECAST OVERNIGHT...NO
ADDITIONAL ICING IS EXPECTED.

SIGNIFICANT ICE ACCUMULATIONS REMAIN ON TREES AND POWER LINES
HOWEVER...WITH NUMEROUS REPORTS OF ONE QUARTER TO ONE HALF INCH OF
ICE. SOME SLICK SPOTS ON WALKWAYS AND SECONDARY ROADS MAY STILL BE
AROUND.

LIGHT TO MODERATE RAIN WILL PERSIST ACROSS THE AREA INTO THE
EVENING...HOURS THEN TAPER OFF TO PATCHY LIGHT RAIN AND DRIZZLE BY
MIDNIGHT.

JDS

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.